Angiosarcoma of the liver after multimodality therapy for gallbladder carcinoma

Maikel Botros, J. Quevedo, Robert C. Miller

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background. Treatment-induced angiosarcoma is a rare complication of cancer therapy and is best known for arising on the chest wall after a mastectomy. We report an unusual case of a treatment-induced angiosarcoma developing in the liver after adjuvant radiotherapy for gallbladder carcinoma.Case report. Radiation-induced angiosarcoma of the liver developed in a 46-year-old woman after radiotherapy for stage IIB (T3N1M0) adenocarcinoma of the gallbladder in 1991. The patient subsequently underwent resection, postoperative external beam radiotherapy, and multiagent chemotherapy. Several severe late adverse effects developed, including duodenal obstruction with fistula formation and chronic mesenteric ischemia secondary to occlusion of the superior mesenteric artery. Six years after her gallbladder resection and adjuvant treatment, a fatal grade 4 of 4 angiosarcoma of the liver developed within the radiation field.Conclusions. To our knowledge, this is the first case of radiation-induced angiosarcoma of the liver after radiotherapy for gallbladder carcinoma. Normal organ dose-volume limits should be considered carefully when delivering a course of external beam radiotherapy in the upper abdomen.

Original languageEnglish (US)
Pages (from-to)126-131
Number of pages6
JournalRadiology and Oncology
Volume43
Issue number2
DOIs
StatePublished - Jun 1 2009

Fingerprint

Hemangiosarcoma
Gallbladder
Carcinoma
Radiotherapy
Liver
Radiation
Duodenal Obstruction
Therapeutics
Adjuvant Radiotherapy
Superior Mesenteric Artery
Organ Size
Mastectomy
Thoracic Wall
Abdomen
Fistula
Adenocarcinoma
Drug Therapy
Neoplasms

Keywords

  • Angiosarcoma
  • Gallbladder carcinoma
  • Liver
  • Radiotherapy toxicity

ASJC Scopus subject areas

  • Oncology
  • Radiology Nuclear Medicine and imaging

Cite this

Angiosarcoma of the liver after multimodality therapy for gallbladder carcinoma. / Botros, Maikel; Quevedo, J.; Miller, Robert C.

In: Radiology and Oncology, Vol. 43, No. 2, 01.06.2009, p. 126-131.

Research output: Contribution to journalArticle

Botros, Maikel ; Quevedo, J. ; Miller, Robert C. / Angiosarcoma of the liver after multimodality therapy for gallbladder carcinoma. In: Radiology and Oncology. 2009 ; Vol. 43, No. 2. pp. 126-131.
@article{c555f79c9e4046eaa63ab1d6a89e2ddb,
title = "Angiosarcoma of the liver after multimodality therapy for gallbladder carcinoma",
abstract = "Background. Treatment-induced angiosarcoma is a rare complication of cancer therapy and is best known for arising on the chest wall after a mastectomy. We report an unusual case of a treatment-induced angiosarcoma developing in the liver after adjuvant radiotherapy for gallbladder carcinoma.Case report. Radiation-induced angiosarcoma of the liver developed in a 46-year-old woman after radiotherapy for stage IIB (T3N1M0) adenocarcinoma of the gallbladder in 1991. The patient subsequently underwent resection, postoperative external beam radiotherapy, and multiagent chemotherapy. Several severe late adverse effects developed, including duodenal obstruction with fistula formation and chronic mesenteric ischemia secondary to occlusion of the superior mesenteric artery. Six years after her gallbladder resection and adjuvant treatment, a fatal grade 4 of 4 angiosarcoma of the liver developed within the radiation field.Conclusions. To our knowledge, this is the first case of radiation-induced angiosarcoma of the liver after radiotherapy for gallbladder carcinoma. Normal organ dose-volume limits should be considered carefully when delivering a course of external beam radiotherapy in the upper abdomen.",
keywords = "Angiosarcoma, Gallbladder carcinoma, Liver, Radiotherapy toxicity",
author = "Maikel Botros and J. Quevedo and Miller, {Robert C.}",
year = "2009",
month = "6",
day = "1",
doi = "10.2478/v10019-009-0012-1",
language = "English (US)",
volume = "43",
pages = "126--131",
journal = "Radiology and Oncology",
issn = "1318-2099",
publisher = "Slovenian Medical Society / Croatian Medical Association",
number = "2",

}

TY - JOUR

T1 - Angiosarcoma of the liver after multimodality therapy for gallbladder carcinoma

AU - Botros, Maikel

AU - Quevedo, J.

AU - Miller, Robert C.

PY - 2009/6/1

Y1 - 2009/6/1

N2 - Background. Treatment-induced angiosarcoma is a rare complication of cancer therapy and is best known for arising on the chest wall after a mastectomy. We report an unusual case of a treatment-induced angiosarcoma developing in the liver after adjuvant radiotherapy for gallbladder carcinoma.Case report. Radiation-induced angiosarcoma of the liver developed in a 46-year-old woman after radiotherapy for stage IIB (T3N1M0) adenocarcinoma of the gallbladder in 1991. The patient subsequently underwent resection, postoperative external beam radiotherapy, and multiagent chemotherapy. Several severe late adverse effects developed, including duodenal obstruction with fistula formation and chronic mesenteric ischemia secondary to occlusion of the superior mesenteric artery. Six years after her gallbladder resection and adjuvant treatment, a fatal grade 4 of 4 angiosarcoma of the liver developed within the radiation field.Conclusions. To our knowledge, this is the first case of radiation-induced angiosarcoma of the liver after radiotherapy for gallbladder carcinoma. Normal organ dose-volume limits should be considered carefully when delivering a course of external beam radiotherapy in the upper abdomen.

AB - Background. Treatment-induced angiosarcoma is a rare complication of cancer therapy and is best known for arising on the chest wall after a mastectomy. We report an unusual case of a treatment-induced angiosarcoma developing in the liver after adjuvant radiotherapy for gallbladder carcinoma.Case report. Radiation-induced angiosarcoma of the liver developed in a 46-year-old woman after radiotherapy for stage IIB (T3N1M0) adenocarcinoma of the gallbladder in 1991. The patient subsequently underwent resection, postoperative external beam radiotherapy, and multiagent chemotherapy. Several severe late adverse effects developed, including duodenal obstruction with fistula formation and chronic mesenteric ischemia secondary to occlusion of the superior mesenteric artery. Six years after her gallbladder resection and adjuvant treatment, a fatal grade 4 of 4 angiosarcoma of the liver developed within the radiation field.Conclusions. To our knowledge, this is the first case of radiation-induced angiosarcoma of the liver after radiotherapy for gallbladder carcinoma. Normal organ dose-volume limits should be considered carefully when delivering a course of external beam radiotherapy in the upper abdomen.

KW - Angiosarcoma

KW - Gallbladder carcinoma

KW - Liver

KW - Radiotherapy toxicity

UR - http://www.scopus.com/inward/record.url?scp=67650314944&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67650314944&partnerID=8YFLogxK

U2 - 10.2478/v10019-009-0012-1

DO - 10.2478/v10019-009-0012-1

M3 - Article

AN - SCOPUS:67650314944

VL - 43

SP - 126

EP - 131

JO - Radiology and Oncology

JF - Radiology and Oncology

SN - 1318-2099

IS - 2

ER -